Kansas, 2006

Winter Storm and Heavy Snow in Kansas, November 30, 2006

November 30, 2006 · NWS ICT · 14 events in 14 counties and zones

On November 30th, a massive winter storm produced record breaking snowfall, along with areas of freezing rain and sleet, across much of south-central and southeast Kansas. Southeast Kansas was hardest hit, where several locations were buried under 12 or more inches of snow, and up to one-half inch of ice.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

On November 30th, a massive winter storm produced record breaking snowfall, along with areas of freezing rain and sleet, across much of south-central and southeast Kansas. Southeast Kansas was hardest hit, where several locations were buried under 12 or more inches of snow, and up to one-half inch of ice. Transportation was brought to a stand-still, schools, businesses and organizations were closed for several days, and numerous traffic accidents occurred, which produced some relatively minor injuries (indirect). The exact number of indirect injuries is unknown. Thankfully no deaths were reported. The weight of the snow inflicted sporadic property damage to various roofs, awnings and carports, but no major property damage was reported. Even so, the governor declared a state of disaster emergency to include portions of south-central Kansas, and all of southeast Kansas. |Areas of freezing rain and sleet began falling across portions of southern Kansas during the morning hours of the 29th, and continued throughout the day and into the night. Some southeast Kansas locations reported ice accumulations of one-quarter to one-half inch by the morning of the 30th. The storm system intensified over the southern plains early morning on the 30th, then moved slowly northeast across the heartland during the day. Snow began falling across much of southern Kansas during the morning hours on the 30th, and ended by late afternoon for portions of south central Kansas, where roughly 5 to 10 inches accumulated. However, the heavy snow refused to stop across southeast Kansas until late evening, producing widespread snow amounts of 12 inches or more. |Snowfall totals and corresponding counties includes: 16 inches, Neosho; 14.5 inches, Woodson; 13.5 inches, Wilson; 13 inches, Montgomery; 12 inches, Chautauqua, Elk, Allen, Sumner; 11 inches, Labette, Cowley; 10 inches, Greenwood; 7 inches, Sedgwick; 5.5 inches, Butler, Harper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 30, 3:31 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 30, 3:31 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 AM CST THU NOV 30 2006

.DISCUSSION...

TODAY:

MAJOR WINTER STORM LIKELY FOR MUCH FORECAST AREA. MODELS SEEM TO
HAVE LOCKED ONTO A CONSISTENT SOLUTION AND APPEARS AREA EAST OF
HIGHWAY 77 AND NORTH OF A LINE FROM ARK CITY TO ERIE COULD SEE
DOUBLE DIGIT SNOWFALL. PRIMARILY USED GLOBAL FORECAST SYSTEM MODEL
AGAIN WITH THIS SYSTEM...ALTHOUGH DIFFERENCES WITH NORTH AMERICAN
MODEL/RUC ARE NOT THAT BIG. ALL SHOW IMPRESSIVE DYNAMICS AS UPPER
SYSTEM...STILL ORGANIZING IN NM...EJECTS INTO THE PLAINS LATER
TODAY. CONVECTIVE SNOW IS ALREADY OCCURRING IN TX. STRONG
DIFFLUENCE IN EXIT REGION OF JET AHEAD OF TROUGH WILL PROVIDE
SYNOPTIC LIFT...IN ADDITION TO SIGNIFICANT MID LEVEL WARM AIR
ADVECTION. GLOBAL FORECAST SYSTEM MODEL CONTINUE TO SHOW MARGINAL
ELEVATED INSTABILITY WITH ISOLATED THUNDERSTORMS/HEAVY SNOW LIKELY
IN WARNING AREA.

ONLY CONCERN IS THAT AT TIMES..THE BEST LAPSE RATES ARE ABOVE SNOW
GROWTH ZONE WHICH COULD RESULT IN LOWER SNOWFALL RATES. HOWEVER
POTENTIAL FOR UPRIGHT CONVECTION AND RESULTANT HEAVY SNOW COULD RUN
TOTALS UP QUICKLY. THE LOCATION OF THE DOUBLE DIGIT TOTALS WERE A
RESULT OF ANTICIPATED LENGTH OF TIME MODERATE-HEAVY SNOW WILL
OCCUR. APPEARS HEAVIEST SNOW ACROSS SOUTH CENTRAL KS...INCLUDING
THE WICHITA METRO WILL OCCUR THIS MORNING...AND EAST OF HIGHWAY
77 THIS AFTERNOON AND VERY EARLY EVENING.

THERE IS A SECOND MINOR WAVE THAT COULD AFFECT SOUTH CENTRAL KS
LATE AFTERNOON OR EARLY EVENING IN DEFORMATION ZONE...BUT APPEARS
THAT LAPSE RATES WILL NOT BE NEARLY AS FAVORABLE...WITH MUCH
SMALLER FLAKES ANTICIPATED.

IN ADDITION TO HEAVY SNOW...GUST WINDS WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING. SOME SLEET/FZRA IS ALSO POSSIBLE GENERALLY
EAST OF I-35 THIS MORNING BASED ON SOUNDINGS...BUT OPTED TO NOT
MENTION THAT IN GRIDS GIVEN MAGNITUDE OF SNOW.

TONIGHT:

PRECIPITATION SHOULD BE ON THE WANE AFTER MIDNIGHT...BUT KEPT
WARNING GOING WITH LINGERING SNOW THROUGH 1200 UTC IN FAR EASTERN
COUNTIES. LATER SHIFTS CAN NIX AS NECESSARY. CLEARING SKIES WILL
GRADUALLY OVERSPREAD THE AREA WITH TEMPERATURES PLUMMETING.
LOCATION OF CLEARING LINE BY DAYBREAK WILL HAVE BIG IMPACT ON
MINIMUMS.

FRI-SUN:

SNOW COVER BECOMES PROBLEMATIC...AND REDUCED MAXES/MINIMUMS
THROUGHOUT THIS PERIOD. OF PARTICULAR CONCERN ARE MAXES IN CENTRAL
KS ON FRI WHERE SINGLE DIGIT START MAY MAKE IT TOUGH TO GET ABOVE
FREEZING. RATHER QUICK LOOK AT LATEST MEDIUM RANGE MODELS CONTINUES
TO SHOW REINFORCING SHOT OF COOLER AIR COMING IN OVER THE WEEKEND.
TIMING OF SHORTWAVE AND ASSOCIATED CLOUDS MIGHT KEEP MINIMUMS FROM
SINGLE DIGITS ON SAT...BUT THIS COULD BE A CLOSE CALL.

MON-THU:

NO CHANGES TO GOING FORECAST EXCEPT TO TWEAK TEMPS DOWN A BIT IN
SE KS ON TUES DO TO LINGERING SNOW IMPACT/CONSISTENCY. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    25  11  31  12 / 100  50   5   0
HUTCHINSON      25  10  34  12 /  70  20   5   0
NEWTON          26  11  33  12 / 100  50   5   0
ELDORADO        26  12  31  12 / 100  80   5   0
WINFIELD-KWLD   25  12  30  12 / 100  80   5   0
RUSSELL         25   8  40  13 /  20  10   5   0
GREAT BEND      25   8  38  13 /  30  10   5   0
SALINA          25  10  36  14 /  40  20   5   0
MCPHERSON       25  10  35  13 /  60  20   5   0
COFFEYVILLE     26  15  30  10 / 100 100   5   0
CHANUTE         26  14  30  10 / 100 100   5   0
IOLA            26  13  30  10 / 100 100   5   0
PARSONS-KPPF    26  15  30  10 / 100 100   5   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT FRIDAY FOR KSZ069-070-093-
094-098.

WINTER STORM WARNING UNTIL 6 AM FRIDAY FOR KSZ071-072-095-096-
099-100.

WINTER STORM WARNING UNTIL MIDNIGHT FRIDAY FOR KSZ052-053-068-
083-091-092.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT FRIDAY FOR KSZ050-051-067-
082.

&&
Hazardous weather outlook, Nov 30, 5:11 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
511 AM CST THU NOV 30 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
511 AM CST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A POTENTIALLY PARALYZING WINTER STORM WILL AFFECT MUCH SOUTHEAST
KANSAS...WITH SIGNIFICANT SNOW EXPECTED OVER MUCH OF SOUTH CENTRAL
KANSAS. SEE THE LATEST WINTER STORM WARNINGS AND ADVISORIES FOR
SPECIFICS. LIGHTER SNOW IS POSSIBLE NORTHWEST OF A LINE FROM
SALINA TO GREAT BEND. ACCUMULATIONS IN THIS AREA WILL RANGE FROM A
TRACE TO AROUND AN INCH.

WIND CHILLS WILL DROP JUST BELOW ZERO NORTH OF A LINE FROM
IOLA...TO WELLINGTON TO HARPER LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILLS WILL BE AT OR JUST BELOW ZERO EARLY FRIDAY MORNING
ACROSS CENTRAL AND PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS
OF SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow, 3 winter storm. Local standard time, as filed.

Winter Storm, Greenwood

When
November 30, 6:00 AM CST to 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Trained Spotter
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
November 30, 6:00 AM CST to 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Winter Storm, Labette

When
November 30, 6:00 AM CST to 11:59 PM CST
Where
Labette forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Heavy Snow, Harper

When
November 30, 8:00 AM CST to 9:24 PM CST
Where
Harper forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Heavy Snow, Sumner

When
November 30, 8:00 AM CST to 11:16 PM CST
Where
Sumner forecast zone
Reported by
Trained Spotter
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Heavy Snow, Cowley

When
November 30, 8:00 AM CST to 11:59 PM CST
Where
Cowley forecast zone
Reported by
Trained Spotter
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Heavy Snow, Butler

When
November 30, 9:00 AM CST to 11:16 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Heavy Snow, Sedgwick

When
November 30, 9:00 AM CST to 9:24 PM CST
Where
Sedgwick forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Heavy Snow, Elk

When
November 30, 9:00 AM CST to 11:59 PM CST
Where
Elk forecast zone
Reported by
Trained Spotter
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Heavy Snow, Chautauqua

When
November 30, 9:00 AM CST to 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Trained Spotter
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Heavy Snow, Woodson

When
November 30, 10:00 AM CST to 11:59 PM CST
Where
Woodson forecast zone
Reported by
Trained Spotter
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Heavy Snow, Wilson

When
November 30, 10:00 AM CST to 11:59 PM CST
Where
Wilson forecast zone
Reported by
Trained Spotter
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Heavy Snow, Allen

When
November 30, 11:00 AM CST to 11:59 PM CST
Where
Allen forecast zone
Reported by
Trained Spotter
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Heavy Snow, Neosho

When
November 30, 11:00 AM CST to 11:59 PM CST
Where
Neosho forecast zone
Reported by
Trained Spotter
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5127, 5128, 5130, 4993, 4994, 5118, 4988, 4991, 5119, 5124, 5116, 5120, 5117, 5122.